Kansas, 2026

Drought in Kansas, April 1 to 20, 2026

April 1 to 20, 2026 · NWS ICT · 5 events in 5 counties and zones

Multiple rounds of showers and thunderstorms for the first part of the month improved conditions in south central and southeast Kansas to drop the drought status to moderate drought (D1) to even none in portions of Labette and Montgomery counties by the end of the month. 2 inches with the highest values in Labette County.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Multiple rounds of showers and thunderstorms for the first part of the month improved conditions in south central and southeast Kansas to drop the drought status to moderate drought (D1) to even none in portions of Labette and Montgomery counties by the end of the month. The rainfall totals ranged from 1.6 to 10.2 inches with the highest values in Labette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 31, 10:58 PM CST, 1 hour 2 minutes earlier. Its key messages:

  • A few strong to marginally severe thunderstorms possible this evening and tonight over south-central and southeast KS.
  • Elevated grassfire danger continue through the early evening hours.
  • Active weather pattern continues late Wednesday, and again late Friday, with additional rounds of showers/thunderstorms expected. Severe thunderstorms and localized flooding possible.
Area forecast discussion, Mar 31, 10:58 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1158 PM CDT Tue Mar 31 2026

.KEY MESSAGES...

- A few strong to marginally severe thunderstorms possible this
  evening and tonight over south-central and southeast KS.

- Elevated grassfire danger continue through the early evening
  hours.

- Active weather pattern continues late Wednesday, and again
  late Friday, with additional rounds of showers/thunderstorms
  expected. Severe thunderstorms and localized flooding
  possible.

&&

.DISCUSSION...
Issued at 314 PM CDT Tue Mar 31 2026

Currently, a shallow upper-level trough is traversing the northern
tier of the CONUS. At the surface, an elongated low pressure extends
from the Great Lakes region into the Central Plains. This feature is
dragging a frontal boundary across the state this afternoon.
Progression of this front is quicker than previously thought,
already turning winds northerly in central Kansas and ushering in
cooler temperatures. As such, afternoon highs have been lowered
slightly for south-central Kansas, though temperatures look to still
reach into the middle 80s across far southern and southeast Kansas.
We're seeing gusty southwesterly winds ahead of the frontal boundary
to 35 mph across south-central and southeastern Kansas. Behind the
front, northerly winds are gusting to 35 mph in central Kansas. A
few showers/storms will develop along the front this evening with
initiation around 00Z. Because the front is advancing more quickly,
rain and storms look to fire along a line southeast of the Turnpike.
Activity will continue into the early overnight hours across
southeast Kansas before exiting the forecast area to the southeast.
Severe weather is not expected as overall forcing is not strong with
this front. But modest shear and decent CAPE values along the
boundary will support a few stronger storms capable of gusty winds
and small hail.

For Wednesday, the frontal boundary will stall across our area. This
will create quite the temperature disparity across the forecast area
with temperatures near 80s along the KS/OK border with highs in the
60s in central Kansas. As we move into the afternoon hours a dryline
to the west will begin to march eastward just as a potent shortwave
begins to lift into the Central Plains. The resulting lee trough
will push east across the state through the evening hours.
Convection will initially develop along the dryline as semi discrete
cells across south-central Kansas. These initial storms will pose a
large hail and wind threat, along with the potential for a few
isolated tornadoes. The elongated hodographs indicate that with
time, storms will evolve into a broken line extending north to
south. These storms will then pose primarily a wind threat, with
isolated large hail and tornado threat continuing. With above normal
PWATs between 1-1.5 inches, heavy rainfall and localized flooding
will also be a concern, especially across southeast Kansas. Storms
will diminish and shift out of the forecast area generally between
06-09Z. Then, temperatures for Thursday will remain slightly above
normal, but cooler than the previous few days, in the post-frontal
air mass with highs reaching into the lower to middle 70s.

Brief clearing ahead of the next system and subtle ridging on Friday
will allow for temperatures to rebound to slightly above normal with
highs reaching into the 70s and lower 80s. The next trough will
swing across the central U.S. late Friday and into the weekend.
Another surface low will eject off the Central Rockies by midday
Friday dragging with it a frontal boundary that will initiate
another round of showers and thunderstorms for Friday evening
through early Saturday morning. Surface based CAPE between 2000-3000
J/kg and modest shear will support additional severe thunderstorm
activity. Once again, initial storm mode looks to be discrete cells,
then merging into a line of storms that pushes east with the cold
front.  Model guidance currently indicates that this activity will
focus across eastern Kansas, with our central Kansas counties likely
missing out once again.

Behind this deeper, more potent trough, much cooler temperatures are
expected for this upcoming weekend with highs reaching only into the
60s areawide. Then ridging will begin to build in over the central
part of the U.S. by early week allowing for a modest warm-up through
mid-week with highs reaching into the lower to middle 70s under
mostly clear skies.

&&

.AVIATION /06Z TAFS THROUGH 06Z Thursday/...
Issued at 1148 PM CDT Tue Mar 31 2026

Main aviation concerns will be storm chances Wed evening along
with increasing low ceilings.

Storms are currently affecting southeast KS and are expected to
keep pushing east out of the area. Models remain consistent in
bringing MVFR cigs in from the east, affecting most TAF sites by
late Wed morning. There is a chance we may see some pockets of
IFR levels across eastern KS into the Flint Hills, but
confidence isn't high enough to run with IFR levels at this
time.

Shortwave trough is anticipated to move out across the Plains
Wed night with storms likely for areas along and especially east
of I-135. Confidence remain low with the timing of storms, with
some CAMs developing activity by 5 pm. However, given
widespread clouds and lack of surface convergence, going with
the thinking that storms will wait for better large scale lift
and low level jet to develop, which should be around 00z. At
this point it appears KICT-KCNU will have the best chance to see
storms Wed evening.

&&

.FIRE WEATHER...
Issued at 314 PM CDT Tue Mar 31 2026

Strong southerly winds continue across far southern and
southeast Kansas ahead of a cold frontal boundary. Behind the
front, winds are gusting to 35 mph out of the north. Breezy
winds and warm temperatures support Very High fire danger today.
RH values remain in the 30-40% range and may help to mitigate
fire weather concerns.

Very High fire weather danger looks to return for Friday and
Saturday, primarily across central and south-central Kansas, as
recent rainfall across eastern Kansas will help to alleviate
fire weather concerns temporarily.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...AMD
AVIATION...RBL
FIRE WEATHER...AMD
Hazardous weather outlook, Mar 31, 4:58 PM CST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
558 PM CDT Tue Mar 31 2026

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
558 PM CDT Tue Mar 31 2026

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated to widely scattered showers and thunderstorms are possible
this evening, mainly along and southeast of the Kansas Turnpike. The
strongest activity will be capable of nickle size hail, 60 mph
winds, and locally heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for scattered to numerous showers and
thunderstorms exist Wednesday afternoon and night, and again Friday
afternoon and night. Strong to severe thunderstorms are possible,
along with heavy rainfall and localized flooding. Stay tuned as we
refine forecast details in the coming days.

Very high grassland fire danger may return for Friday and Saturday,
although widespread rainfall this week may limit the overall fire
danger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Mar 31, 9:17 PM CST, 2 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1017 PM CDT Tue Mar 31 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     Hail             4 NE Fredonia           37.57N 95.77W
03/31/2026  E1.25 Inch       Wilson             KS   Broadcast Media

&&
Local storm report, Mar 31, 9:20 PM CST, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1020 PM CDT Tue Mar 31 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     Hail             7 W Toronto             37.83N 96.08W
03/31/2026  E0.75 Inch       Greenwood          KS   Public

            Report from mPING: Dime (0.75 in.).

&&
Local storm report, Mar 31, 10:06 PM CST, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1106 PM CDT Tue Mar 31 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     Tstm Wnd Gst     Chanute                 37.67N 95.46W
03/31/2026  E60 MPH          Neosho             KS   Law Enforcement

&&
Local storm report, Mar 31, 10:28 PM CST, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1128 PM CDT Tue Mar 31 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     Hail             Erie                    37.57N 95.24W
03/31/2026  E1.00 Inch       Neosho             KS   Law Enforcement

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Montgomery

When
April 1, 12:00 AM CST to April 6, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

After rounds of showers and thunderstorms, dought conditions went from severe (D2) to moderate (D1) early in the month. Conditions further improved in the latter part of the month to abnormally dry (D0) and even none in the northeast corner.

Drought, Labette

When
April 1, 12:00 AM CST to April 20, 11:59 PM CST
Where
Labette forecast zone
Reported by
Drought Monitor
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

While severe drought conditions (D2) started the month, there were rounds of showers and thunderstorms to improve the status through the month. All but a sliver in a far southern portion of the county improved to moderate drought (D1) in the first week of the month. This sliver dropped to moderate drought on the 21st while the rest of the county further improved to abnormally dry (D0). At the end of the month, the northeast third had their drought status removed completely. There was a range of 4.6 to 10.2 inches of rain that feel in the first 21 days of the month according to CoCoRaHS and cooperative observer reports.

Drought, Chautauqua

When
April 1, 12:00 AM CST to April 20, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

While severe drought conditions (D2) started the month, there were rounds of showers and thunderstorms to improve the status through the month. The eastern third of the county improved to moderate drought (D1) in the first week of the month. In the far northern and eastern portions of the county, the area recovered further with the status in the abnormally dry (D0) category by the end of the month.

Drought, Cowley

When
April 1, 12:00 AM CST to April 20, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Drought Monitor
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

The southeast third of the county entered into severe drought conditions (D2) at the very start of the month with the middle third being in moderate drought conditions (D1) and the northwest corner in abnormally dry conditions (D0). Showers and thunderstorms helped to improve the southeast quadrant on the 21st with the southern third of the county in moderate drought (D1) while the rest of the county was abnormally dry (D0) for the remainder of the month.

Drought, Elk

When
April 1, 12:00 AM CST to April 20, 11:59 PM CST
Where
Elk forecast zone
Reported by
Drought Monitor
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

The month started with the southeast quadrant of the county in severe drought conditions (D2) while the rest of the county was in moderate drought (D1). Showers and thunderstorms in the first week of the month helped the far southeast corner leaving only south central portions of the county in severe drought (D2) on the 7th and lasting until the 21st. This segment went to moderate drought (D1) before getting even better by reaching the abnormally dry (D0) category at the end of the month joining most of the rest of the county. The far northeast corner eliminated their drought status at the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2026Every state in 2026This day in weather historyWarnings in Kansas, April 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1324895, 1324902, 1324904, 1324908, 1324931.